Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
140 Doctors are Online

On metformin for diabetes. Why is my shoulder tingling? Should I be concerned about MS?

User rating for this question
Very Good
Answered by

Practicing since : 2001
Answered : 502 Questions
66 yr. old male. On b/b med and metformin 500 mg 2x day for diabetes. Feel terrific, but recently experiencing mild to noticeable tingling rt. shoulder and at times across back. Found on Internet that the diabetes could be the cause. Blood sugar hangs around 120 -130. Was concerned that it could be MS but I have never had any of the other symptoms of MS. And I have no other symptoms other than this mild tingling. It eases up or ceases when I change positions. Doesn't keep me awake. I'm just concerned.
Posted Mon, 28 May 2012 in Brain and Spine
Answered by Dr. Shiva Kumar R 12 hours later

Thank you for sending your question.

Your question is a good one and I will work on providing you with some information and recommendations regarding the problems you are experiencing.

From the clinical details provided to me it looks like you are suffering from radicular pain probably due to degenerative cervical and lumbar spondylosis. Adhesive capsulitis also called as frozen shoulder is another condition which can cause pain in people suffering from diabetes. A good physical examination can differentiate between these two conditions.

However considering your age and the nature of the symptoms I personally feel you are not suffering from MS.

My recommendation would be for you to see your general practitioner for a good physical examination and consultation. MRI of the neck and shoulder may be required based on the physical findings. For time being you can use medications like Aspirin or Paracetamol if you have disabling pain. medications like Gabapentin and Pregabalin would be of benefit to you for radicular pain.

I want to reassure you that these symptoms are not suggestive of MS. This is certainly not something that is not life-threatening.

I thank you again for submitting your question. I hope you find my response to be both helpful and adequate. If you have any additional concerns regarding your question I would be happy to address them.


Dr Shiva Kumar R
Consultant Neurologist & Epileptologist
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to

The user accepted the expert's answer

Ask a Neurologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor